Is my obsessional cycling affecting my sexual prowess?

Saddle sore

Q. I am a keen (some would say obsessional) cyclist. Recently, I think my sexual performance has been affected by long cycle rides, and I wonder if you have any suggestions about how I can both keep fit and stave off impotence.

A. Many cyclists believe that long periods in the saddle (the bicycle saddle, that is) lead to weaker or even absent erections. This is because bicycle saddles press on the nerves and blood vessels that go to the penis. In an attempt to solve this problem, saddle manufacturers have produced saddles with cutout central grooves. This may be the solution to your problem. If the handlebars are lower than the saddle, too, you are less likely to get erectile problems, probably because lower handlebars mean that more weight is carried by the arms, and less by the pelvis. And one study in Germany discovered that the most penis-friendly saddle was a women's saddle that was very wide, with medium padding and no saddle "nose".

Vein hopes

Q. I'm 58 and five years ago I had varicose veins stripped from both legs. My GP has just told me that I need further veins stripping from my left leg, but the consultant to whom I was referred says they no longer do such operations under the NHS. Is there any danger in leaving varicose veins untreated? Do I have a right to such an operation under the NHS? Is there any other treatment?

A. If varicose veins are left untreated they can lead to complications, such as skin problems on the legs - "varicose eczema" - and eventually even to leg ulcers. There are several treatments available, including injections to block up the veins (sclerotherapy), tying the veins off (ligation), and the stripping operation. The best treatment depends on the exact problem in your veins. I am astonished to hear that your surgeon says these operations are no longer available on the NHS. You should ask him to have a look at Clinical Evidence (www.clinicalevidence.com), an up-to-date compendium of evidence for and against various medical treatments.

A period of delay

Q. I take HRT (Prempak-C, I think), and I wondered if it was possible to delay a period by a few days (as I will be on holiday)?

A. Prempak-C consists of one daily oestrogen tablet (either maroon or yellow), and a light-brown progestogen tablet, which you take for the last 12 days of the month. It is the progestogen that makes you have a period. If you wanted to delay your period, you could take the oestrogen for longer, before starting the progestogen. There is always a chance of breakthrough bleeding if you try to put it off for too long. You might also want to think about changing to a "period-free" HRT.

Have your say: Readers write

DF on doctors' failure to spot thyroid symptoms:

My wife became seriously ill with an underactive thyroid despite constant monitoring by a senior consultant. Finally, on the internet we found a treatment based on natural thyroid, adrenalin boosters and tertroxine. Within six months my wife had lost eight stone, and could get up and do things without feeling constantly tired. Details of this and other related treatment can be found on www.thyroiduk.org.

Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier is unable to respond personally to questions

Comments